Hail, Lawrence
- When
- March 31, 4:00 PM CST to 4:05 PM CST
- Where
- Lawrence County, Imboden
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.200, -91.170
A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front moved into the Mid-South during the afternoon and evening hours of March 31, 2012. Showers and thunderstorms developed along and out ahead of the front. Some storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 1:33 PM CST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 233 PM CDT SAT MAR 31 2012 .DISCUSSION... CURRENTLY SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR A GOOD PORTION OF WEST TENNESSEE AND EXTREME NORTH MISSISSIPPI AND POINTS EASTWARD. FEW LIGHT SHOWERS WERE DEVELOPING NEAR THE TENNESSEE RIVER...HOWEVER THE MOST INTENSE STORMS WERE SOUTH OF NASHVILLE. THIS ACTIVITY WAS JUST AHEAD OF A WEAK STATIONARY FRONT AND ASSOCIATED WITH TWO DISTINCT MINOR SHORTWAVES DROPPING SOUTHEAST IN AN UPPER NORTHWEST FLOW. TEMPERATURES ACROSS THE MIDSOUTH WERE IN THE LOW TO MID 80S...WITH DEWPOINTS IN THE LOW TO MID 60S...YIELDING A WIDE CUMULUS FIELD OVER THE AREA. CAPE VALUES OFF SPC MESOANALYSIS AT 2PM WERE 3500 J/KG OVER THE WATCH AREA. REMAINDER OF THE AFTERNOON AND OVERNIGHT...SCATTERED SHOWERS AND STORMS WILL REMAIN POSSIBLE THROUGH THE MID EVENING HOURS AS A SECOND SHORTWAVE IN CENTRAL MISSOURI TRACKS OVER THE REGION. STILL IN QUESTION IS OVERALL COVERAGE...BUT FEEL THE BEST CHANCE FOR STORMS WILL BE EAST OF THE MISSISSIPPI RIVER. SOME OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLASH FLOODING. ACTIVITY SHOULD WANE DOWN LATER THIS EVENING WITH LOSS OF HEATING. AS SKIES BECOME MOSTLY CLEAR TONIGHT AREAS OF FOG WILL AGAIN DEVELOP BEFORE SUNRISE...WHICH MAY PROMPT A DENSE FOG ADVISORY. LOWS WILL BE IN THE 60S. SUNDAY AND MONDAY...MODELS ARE IN GOOD AGREEMENT THAT AN UPPER LEVEL RIDGE WILL DOMINATE THE MIDSOUTH WEATHER...WITH TEMPERATURES CLIMBING INTO THE UPPER 80S. A STRAY SHOWER MAY BE POSSIBLE SUNDAY AFTERNOON IN NORTHEAST MISSISSIPPI..BUT LEAVE ANY MENTION OUT OF THE UPCOMING FORECAST. OTHERWISE...THE AREA WILL BE DRY...WITH HEAT INDICIES REACHING INTO THE LOW 90S. FURTHER WEST AN APPROACHING MAJOR SHORTWAVE TROUGH WILL CROSS THE ROCKIES WITH MODELS SHOWING THE ENERGY BECOMING CUTOFF OVER NEW MEXICO ON MONDAY. HAVE LOWERED POPS MONDAY NIGHT AS MODEL TENDENCIES HAVE CONTINUED TO SLOW THIS FEATURE...SO INCREASING SUBTROPICAL MOISTURE LIKELY TO BE THE ONLY IMPACT MONDAY NIGHT. TUESDAY THROUGH THURSDAY...HAVE KEPT CHANCE FOR RAIN THROUGH THIS PERIOD DESPITE THE CHANGING CUTOFF LOW PLACEMENT/TIMING FROM THE MODELS...AS A MODEST SOUTHWEST FLOW WILL BE DEVELOP ALOFT. EMBEDDED DISTURBANCES WILL LIKELY TRIGGERING CONVECTION MAINLY IN THE AFTERNOON HOURS. HAVE BOOSTED TEMPERATURES UP A COUPLE OF DEGREES AS SKY COVER WILL BE A MIX OF CLOUDS AND SUN. A RISK FOR SEVERE STORMS STILL REMAINS FAVORABLE ON TUESDAY AND WEDNESDAY...BUT MAY EXTEND INTO THURSDAY AS MODELS DIFFER ON THE LOW CENTER TRACK. CURRENTLY THE EURO AND CANADIAN RUNS TAKE THE LOW OVER THE MIDSOUTH WHILE THE GFS NOW TAKES IT NORTH THROUGH THE MID MISSISSIPPI VALLEY. FRIDAY AND SATURDAY...THE LONG RANGE SOLUTIONS SHOW A RIDGE BUILDING BACK IN OVER THE SOUTHERN PLAINS AND MIDWEST BEGINNING EARLY FRIDAY. HAVE THE AREA DRY BOTH DAYS... HOWEVER THE GFS DOES TRY TO BRING A COLD FRONT INTO THE REGION LATE SATURDAY NIGHT. TEMPERATURES EXPECTED TO REMAIN NEAR 80F WITH LOWS NEAR 60F. JAB && .AVIATION... A CHALLENGING FORECAST FOR THIS AFTERNOON AS A VERY UNSTABLE ATMOSPHERE WHICH IS CURRENTLY STILL WEAKLY CAPPED ACROSS THE AREA IS IN PLACE. THE CHALLENGE WILL BE TO DETERMINE WHEN AND EVEN IF THE CAP BREAKS AND RESULTANT THUNDERSTORM COVERAGE. AT THIS POINT...IT APPEARS THAT THE GREATEST POTENTIAL FOR STORMS THIS AFTERNOON WILL BE ACROSS PORTIONS OF WEST TENNESSEE INCLUDING KMKL. EVEN HERE...NOT SURE WHETHER COVERAGE WILL BE HIGH ENOUGH TO WARRENT A TEMPO. PLAN TO CARRY VCTS AT KMKL AND CB ELSEWHERE. ALSO WILL KEEP PREVAILING VFR CONDITIONS AT ALL SITES. ANY THUNDERSTORMS THAT CAN DEVELOP THIS AFTERNOON SHOULD BECOME SEVERE CONSIDERING THAT MLCAPES ARE CURRENTLY APPROACHING 3000 J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES APPROACHING 8.0 C/KM. THIS WOULD RESULT IN THE POTENTIAL FOR SEVERE WINDS GREATER THAN 60 MPH AND THE POTENTIAL FOR VERY LARGE HAIL /GOLFBALL OR LARGER/ IN AREAS WHERE THUNDERSTORMS DEVELOP AND BECOME SEVERE. IF ANY OF THESE STORMS IMPACT A TAF SITE...CONDITIONS WOULD DETERIORATE RAPIDLY WITH A RESULTANT HAZARD TO LOCAL AVIATION. AGAIN...THE HIGHEST POTENTIAL FOR CONVECTION SHOULD BE NEAR KMKL AND EVEN HERE COVERAGE SHOULD REMAIN SCATTERED. ANY THUNDERSTORMS SHOULD DISSIPATE THIS EVENING WITH MOSTLY CLEAR SKIES DEVELOPING. PATCHY FOG MAY ONCE AGAIN DEVELOP LATE TONIGHT ESPECIALLY IN AREAS WHERE STORMS OCCUR. ANY FOG COULD REDUCE VSBYS TO MVFR. VFR CONDITIONS SHOULD PREVAIL BY MID MORNING SUNDAY AFTER FOG MIXES OUT. NO CONVECTION IS EXPECTED ON SUNDAY AS A STRONG UPPER LEVEL RIDGE BUILDS INTO THE AREA. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 67 88 67 87 / 40 0 0 10 MKL 59 88 62 88 / 50 10 0 10 JBR 63 88 64 88 / 20 0 0 10 TUP 62 87 63 87 / 50 10 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 351 PM CDT SAT MAR 31 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 351 PM CDT SAT MAR 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. MAINLY EAST OF A BROWNSVILLE TENNESSEE TO A HOLLY SPRINGS MISSISSIPPI LINE. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE THE MAIN THREATS. AN ISOLATED STRONG OR SEVERE STORM WILL BE POSSIBLE ACROSS EXTREME WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND EAST CENTRAL ARKANSAS. LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH ANY SEVERE STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG OR SEVERE STORMS ARE POSSIBLE AT TIMES FROM TUESDAY THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI LATE THIS AFTERNOON AND EARLY THIS EVENING. JAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL PICKWICK DAM 35.05N 88.25W
03/31/2012 E0.75 INCH HARDIN TN PUBLIC
DIME SIZE HAIL BEGINNING TO FALL.
&&
JABPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL PICKWICK DAM 35.05N 88.25W
03/31/2012 E0.75 INCH HARDIN TN PUBLIC
DIME SIZE HAIL BEGINNING TO FALL.
0325 PM HAIL 3 NE PICKWICK DAM 35.08N 88.21W
03/31/2012 E1.25 INCH HARDIN TN PUBLIC
HAIL RANGED FROM DIME TO HALF DOLLAR SIZE.
&&
JABSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT SAT MAR 31 2012
MSZ006-312145-
TISHOMINGO MS-
421 PM CDT SAT MAR 31 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
NORTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PINEFLAT AT 421 PM CDT...MOVING
SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN TISHOMINGO COUNTY...INCLUDING LOCATIONS NEAR IUKA AND J P
COLEMAN STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3487 8810 3481 8810 3474 8821 3495 8837
3500 8836 3499 8821 3500 8820 3492 8815
3489 8809
TIME...MOT...LOC 2121Z 322DEG 13KT 3498 8826SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SAT MAR 31 2012
TNZ092-312200-
HARDIN TN-
428 PM CDT SAT MAR 31 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTH OF SHILOH AT 429 PM CDT...
MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN HARDIN COUNTY...INCLUDING LOCATIONS NEAR PICKWICK LANDING
STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.
.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
&&
LAT...LON 3501 8799 3500 8819 3501 8837 3509 8838
3519 8837 3528 8833
TIME...MOT...LOC 2129Z 317DEG 13KT 3515 8833SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SAT MAR 31 2012
ARZ008-017-312230-
LAWRENCE AR-RANDOLPH AR-
455 PM CDT SAT MAR 31 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...
NORTH CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER IMBODEN AT 455 PM CDT...MOVING
SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK AND LAKE CHARLES STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY.
&&
LAT...LON 3625 9128 3625 9127 3626 9127 3633 9117
3616 9099 3605 9117 3623 9132
TIME...MOT...LOC 2155Z 318DEG 2KT 3622 9118PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CDT SAT MAR 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 W J P COLEMAN STATE P 34.93N 88.25W
03/31/2012 E1.75 INCH TISHOMINGO MS LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED BY TISHOMINGO S.O. NEAR THE
NORTH CROSSROADS AREA.
&&
RRHThe Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail. Local standard time, as filed.
Quarter to golf ball size hail fell approximately 3 miles east of Maynard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371120, 371388.